Ohio, 2003

High Wind in Ohio, November 12, 2003

November 12, 2003 · NWS ILN · 4 events in 4 counties and zones

Several counties in west central and portions of central ohio experienced damage to trees and power lines due to synoptic wind. A cold front associated with low pressure over the Great Lakes region produced strong winds behind it, averaging 25 to 35 mph with higher gusts.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
$35,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Several counties in west central and portions of central ohio experienced damage to trees and power lines due to synoptic wind. A cold front associated with low pressure over the Great Lakes region produced strong winds behind it, averaging 25 to 35 mph with higher gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Nov 12, 3:40 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Nov 12, 3:40 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
340 PM EST WED NOV 12 2003

.DISCUSSION...

CONVECTION BEGINNING TO INITIATE ALONG FRONT OVER NE INDIANA...BUT
UPDRAFTS HAVING A BIT OF A TUF TIME IN A QUITE DRY ENVIRONMENT.  AT
ANY RATE...ACTIVITY SHUD INCREASE IN COVERAGE AND INTENSITY AS WE
HIT PEAK HEATING.  RIGHT NOW PLAN ON CARRYING LIKELY POPS ALL ZONES
VERY EARLY TONIGHT TAPERING QUICKLY.  TORNADO WATCH IN EFFECT UNTIL
9 PM DUE TO HIGHLY SHEARED ATMOS.

BEHIND FRONT EXPECT A RELATIVELY CALM-CLEAR PERIOD THIS
EVENING...THEN A RAPID INCREASE IN WIND AND CLOUD.  MODELS CONTINUE
TO ADVERTISE VERTICAL THETA SURFACES FROM ABOVE 850 MB TO THE
SFC...WITH WINDS ABOVE 50 KTS IN THIS LAYER.  GRADIENT INCREASES
STEADILY THIS EVENING AS THE MODELS INDICATE A 12-14 MB DROP IN THE
LOW PRESSURE AS IT MOVES ACROSS THE LAKES.  PLENTY OF GUSTS IN THE
40-50 KT RANGE UPSTREAM ACRS IOWA THIS AFTERNOON...AND WE SHOULD SEE
GUSTS ALMOST THIS STRONG TONIGHT.  WILL CONINTUE ADVISORY...GUSTS TO
50 MPH NORTH AND 45 SOUTH.

DECENT FETCH FOR SOME LAKE SHSN OVER THE FAR NORTH THURSDAY...AND IN
FACT THE ETA SUGGESTING A BAND WILL SET UP.  FOR NOW PLAN ON
CONTINUING LOW CHC POPS...AND WITH TEMPERATURES EXPECTED ABOVE
FREEZING DONT ANTICIPATE ACCUMS.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY TONIGHT.
KY...WIND ADVISORY TONIGHT.
OH...WIND ADVISORY TONIGHT.

&&

JOHNSTONE
Hazardous weather outlook, Nov 12, 11:50 AM EST, 6 hours 55 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-122115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1150 AM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A DEVELOPING LOW PRESSURE SYSTEM THAT WILL MOVE ACROSS THE GREAT
LAKES WILL CAUSE A STRENGTHENING COLD FRONT TO SWEEP ACROSS THE
REGION LATE THIS AFTERNOON AND EARLY THIS EVENING. SEVERE
THUNDERSTORMS MAY DEVELOP IMMEDIATELY AHEAD OF THE COLD FRONT. IN
ADDITION...STRONG WINDS WILL OCCUR IN THE WAKE OF THE COLD FRONT.
PLEASE REFER TO THE SEVERE WEATHER OUTLOOK AND WIND ADVISORY FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Nov 12, 6:15 PM EST, 30 minutes before
INZ050-058-059-066-073>075-OHZ026-034-035-042>046-051>056-060>065-
070>074-077>082-088-130018-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
615 PM EST WED NOV 12 2003

ALL OF WEST CENTRAL AND SOUTHWEST OHIO...ALONG WITH EAST CENTRAL AND
SOUTHEAST INDIANA...HAS BEEN CLEARED FROM TORNADO WATCH 944.

THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL OHIO REMAIN IN
THE WATCH.

UNION...FRANKLIN...LICKING...UNION...DELAWARE...FAIRFIELD...
FAYETTE...MADISON...PICKAWAY...HOCKING...HIGHLAND...BROWN...ADAMS...
PIKE...SCIOTO.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Delaware

When
November 12, 6:45 PM EST to 7:00 PM EST
Where
Delaware forecast zone
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

High Wind, Shelby

When
November 12, 9:00 PM EST to 10:00 PM EST
Where
Shelby forecast zone
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

Several power outages occurred countywide. Trees were reported down on Ohio 66, Fair and Kuther Roads (3 SW Sidney), Kirkwood-Miami River Road (4 SSW Sidney), and Miami-Shelby East Road. Power poles were reported either leaning or downed in the village of Anna.

High Wind, Clark

When
November 12, 10:30 PM EST to 11:00 PM EST
Where
Clark forecast zone
Measured
50 kt (58 mph) estimated sustained
Property damage
$40,000
Crop damage
$35,000
Reported by
NEWSPAPER
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

An 80 square foot section of roof was damaged at the Dole Vegetable Plant in Locust Grove. Exhaust fans and two ammonia pipes were damaged. A "significant" loss of product was reported. Metal studs at a construction site were blown down causing a day's worth of work to be lost in downtown Springfield.

High Wind, Logan

When
November 12, 11:30 PM EST to 11:50 PM EST
Where
Logan forecast zone
Measured
50 kt (58 mph) estimated sustained
Property damage
$8,000
Reported by
NEWSPAPER
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

Trees and power lines were downed across the county. Seven hundred residences were without power for a brief period of time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330620, 5330622, 5330621, 5330623.